Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 216, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 23, 2017, 5:53 PM CDT for 4 counties in Texas. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2017, 5:53 PM CDT (22:53 UTC)
- Expired
- Jun 23, 2017, 7:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Andrews County, TX, Dawson County, TX, Gaines County, TX, Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 75 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 6:30 PM CDT | TSTM WND GST 61 | 2 Se Lamesa, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -379 J/kg
- Mixed-layer LCL
- 2522 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
234
WUUS54 KMAF 232253
SVRMAF
TXC003-115-165-317-240000-
/O.NEW.KMAF.SV.W.0216.170623T2253Z-170624T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
553 PM CDT FRI JUN 23 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Andrews County in western Texas...
Southeastern Gaines County in western Texas...
Northwestern Martin County in western Texas...
Southern Dawson County in western Texas...
* Until 700 PM CDT
* At 553 PM CDT, a severe thunderstorm was located 14 miles southwest
of Welch, or 15 miles west of Lamesa, moving east at 20 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Lamesa, Los Ybanez, Patricia, Lamesa Municipal Airport, Sand, Cedar
Lake, McKenzie Lake, Union, Friendship, Tenmile, Three Leagues, Key
and Klondike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3256 10254 3284 10228 3279 10172 3234 10206
TIME...MOT...LOC 2253Z 282DEG 19KT 3274 10222
HAIL...1.00IN
WIND...70MPH
$$
052 follow-up statements
413 WWUS54 KMAF 232338 SVSMAF Severe Weather Statement National Weather Service Midland/Odessa TX 638 PM CDT FRI JUN 23 2017 TXC003-115-165-317-240000- /O.CON.KMAF.SV.W.0216.000000T0000Z-170624T0000Z/ Andrews TX-Gaines TX-Martin TX-Dawson TX- 638 PM CDT FRI JUN 23 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTHEASTERN ANDREWS...SOUTHEASTERN GAINES...NORTHWESTERN MARTIN AND SOUTHERN DAWSON COUNTIES... At 636 PM CDT, a severe thunderstorm was located near Lamesa, moving east at 20 mph. This storm produced a 61 mph wind gust 2 miles southeast of Lamesa at 630 PM CDT. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lamesa, Los Ybanez, Patricia, Lamesa Municipal Airport, Sand, Cedar Lake, McKenzie Lake, Union, Friendship, Tenmile, Three Leagues, Key and Klondike. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3256 10254 3284 10228 3279 10172 3234 10206 TIME...MOT...LOC 2336Z 282DEG 19KT 3269 10196 HAIL...0.88IN WIND...60MPH $$ 05
426
WWUS54 KMAF 232353 RRA
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
653 PM CDT FRI JUN 23 2017
TXC003-115-165-317-240003-
/O.EXP.KMAF.SV.W.0216.000000T0000Z-170624T0000Z/
Andrews TX-Gaines TX-Martin TX-Dawson TX-
653 PM CDT FRI JUN 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ANDREWS...
SOUTHEASTERN GAINES...NORTHWESTERN MARTIN AND SOUTHERN DAWSON
COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible.
LAT...LON 3256 10254 3284 10228 3279 10172 3234 10206
TIME...MOT...LOC 2353Z 282DEG 19KT 3267 10188
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:46 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jun 23, 1:46 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
146 PM CDT Fri Jun 23 2017
.DISCUSSION...
A well defined cold front near LBB continues to move s with an ely
wind in advance assocd with surface low INVOF wrn PB. Meanwhile flow
aloft is from the nw with model indications of a minor shrtwv trof.
SB instability is focusing around the front (moreso just in wake
of it) with steep mid level LRs. There is good directional shear
along with sufficient bulk shear for at least a few severe storms,
anomalously high PWs favor local heavy rain too. Based on expected
frontal location storms will be favored to develop in NW CWFA
probably just prior to 00Z, tracking sewd. High resolution models
including HRRR/TTU WRF are in agreement. Highest PoPs are
warranted before 06Z/Sat. Post-frontal MSLP gradient favor breezy
conditions thru Sat PM, convection INVOF SW-S OK early Sat AM may
enhance winds some? Post-frontal high winds are still possible
thru GDP Mtns, but mixed signals in MOS data prevents issuance of
a headline ATTP, still very windy thru the GDP however. A wide
range of high temps is possible for any given locale on Sat, thus
low confidence temp forecast and as such a blended approach
suffices. Convective concerns are mostly decreased Sat, except
across the Lower Trans Pecos where best SB instability gathers. NW
mid level will persist thru Mon and atmosphere will have a chance
to "reload" with the possibility of nocturnal storms. Sun AM
storms are most favored across PB and late Sun night/early Mon AM
across farw and SE NM. Consistent signal in model data that 85h
temps will remain below 28C, even INVOF Rio Grande, and high temps
will likely be below normal into Tue. Mid level pattern will likely
exhibit a little more ridging from Tue-Thur with possible presence
of mid level theta-e ridge axis Thur, promoting an uptick in
precip coverage? Broadening cyclonic mid level flow will attempt
to suppress mid level ridge keeping temps in check late in the
extended, at least compared to the past week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 67 79 70 81 / 60 30 50 40
Carlsbad 67 84 69 88 / 20 20 30 40
Dryden 77 96 75 92 / 40 30 20 20
Fort Stockton 72 84 68 88 / 40 20 30 30
Guadalupe Pass 67 77 63 81 / 20 20 30 40
Hobbs 64 79 64 81 / 30 10 50 40
Marfa 66 84 64 86 / 20 30 20 20
Midland Intl Airport 69 82 67 84 / 50 20 40 40
Odessa 69 81 68 85 / 50 20 40 40
Wink 69 85 71 89 / 30 20 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Big
Bend Area-Crane-Davis/Apache Mountains Area-Ector-Glasscock-
Guadalupe Mountains-Loving-Marfa Plateau-Midland-Pecos-
Presidio Valley-Reagan-Reeves County and Upper Trans Pecos-
Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
&&Hazardous weather outlook, Jun 23, 1:45 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 145 PM CDT Fri Jun 23 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 145 PM CDT Fri Jun 23 2017 /1245 PM MDT Fri Jun 23 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT A Heat Advisory remains in effect through early this evening for areas from the southern Permian Basin into the Big Bend. In addition, thunderstorms are possible this afternoon into this evening, particularly along the cold front. Some storms may become strong to severe, capable of producing damaging winds, large hail, and locally heavy rainfall. Brief, strong easterly winds are possible through Guadalupe Pass late tonight in wake of a cold front. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY There will be a chance for thunderstorms into the weekend. The main threats will be lightning and brief heavy rainfall and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across portions of Southeast New Mexico and the Permian Basin late this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, Jun 23, 4:55 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
455 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND DMG HOBBS 32.73N 103.16W
06/23/2017 LEA NM PUBLIC
HORSE BARN BLOWN INTO A SOLAR PANEL ARRAY AT NEW MEXICO
JUNIOR COLLEGE. TIME ESTIMATED FROM RADAR.
&&
JULIE.PHILLIPSONLocal storm report, Jun 23, 4:57 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
457 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG HOBBS 32.73N 103.16W
06/23/2017 Lea NM PUBLIC
HORSE BARN BLOWN INTO A SOLAR PANEL ARRAY AT NEW MEXICO
JUNIOR COLLEGE. TIME ESTIMATED FROM RADAR.
&&
JULIE.PHILLIPSONLocal storm report, Jun 23, 5:08 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
508 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG HOBBS 32.73N 103.16W
06/23/2017 LEA NM COUNTY OFFICIAL
LARGE SECTION OF ROOF BLOWN OFF OF ALBERTSONS STORE ON
NORTH GRIMES
&&
JULIE.PHILLIPSONLocal storm report, Jun 23, 5:29 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
529 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND GST PINE SPRINGS 31.89N 104.81W
06/23/2017 M58 MPH CULBERSON TX ASOS
&&
JULIE.PHILLIPSONLocal storm report, Jun 23, 5:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
530 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST 2 E ANDREWS 32.32N 102.51W
06/23/2017 M62 MPH Andrews TX MESONET
&&
JULIE.PHILLIPSONLocal storm report, Jun 23, 5:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
545 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST MIDLAND 32.00N 102.08W
06/23/2017 M74 MPH MIDLAND TX ASOS
AT MIDLAND AIRPARK ON NORTH LOOP 250
&&
JULIE.PHILLIPSONThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 3:37 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 53 min |
| Jun 23, 4:19 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 56 min |
| Jun 23, 4:27 PM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Jun 23, 4:38 PM CDT | Special Weather Statement | MAF | Culberson | 67 min |
| Jun 23, 4:43 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 62 min |
| Jun 23, 4:44 PM CDT | Special Weather Statement | MAF | Jeff Davis, Presidio | 46 min |
| Jun 23, 5:05 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Gaines, Martin, Midland, Winkler | 55 min |
| Jun 23, 5:22 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 68 min |
| Jun 23, 5:44 PM CDT | Flash Flood Warning | MAF | Andrews, Dawson, Ector, Gaines, Martin, Midland | 3 hr |
| Jun 23, 5:51 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Winkler | 54 min |
| Jun 23, 5:54 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Glasscock, Martin, Midland | 66 min |
| Jun 23, 6:16 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Jun 23, 6:27 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 26 min |
| Jun 23, 6:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Reeves, Upton, Ward | 59 min |
| Jun 23, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Glasscock, Howard, Martin | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.